Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 212, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 5, 2008, 12:56 AM EDT for Fountain County, Tippecanoe County, Warren County, Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2008, 12:56 AM EDT (04:56 UTC)
- Expired
- Aug 5, 2008, 1:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Fountain County, IN, Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7429 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 20.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 050456
SVRIND
INC045-157-171-050545-
/O.NEW.KIND.SV.W.0212.080805T0456Z-080805T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1256 AM EDT TUE AUG 5 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...
THIS INCLUDES THE CITY OF LAFAYETTE...
NORTHEASTERN WARREN COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 145 AM EDT
* AT 1251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PINE VILLAGE...OR 14 MILES SOUTHEAST OF FOWLER...AND MOVING EAST AT
36 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHADELAND BY 115 AM EDT...
LAFAYETTE BY 120 AM EDT...
DAYTON BY 130 AM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 165 AND 176.
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 4045 8670 4044 8670 4023 8679 4036 8731
4048 8727 4049 8711 4051 8711
TIME...MOT...LOC 0456Z 285DEG 32KT 4042 8716
$$
JOHNSON3 follow-up statements
000
WWUS53 KIND 050514
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
114 AM EDT TUE AUG 5 2008
INC045-171-050525-
/O.CAN.KIND.SV.W.0212.000000T0000Z-080805T0545Z/
FOUNTAIN-WARREN-
115 AM EDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN AND
NORTHEASTERN WARREN COUNTIES IS CANCELLED...
LAT...LON 4045 8670 4044 8670 4023 8679 4031 8710
4042 8710 4043 8710 4046 8703 4049 8696
TIME...MOT...LOC 0515Z 285DEG 32KT 4037 8695
$$
INC157-050545-
/O.CON.KIND.SV.W.0212.000000T0000Z-080805T0545Z/
TIPPECANOE-
115 AM EDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR TIPPECANOE COUNTY...
AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SHADELAND...OR 7 MILES WEST OF LAFAYETTE...MOVING EAST
AT 37 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAFAYETTE BY 120 AM EDT...
DAYTON BY 130 AM EDT...
LAT...LON 4045 8670 4044 8670 4023 8679 4031 8710
4042 8710 4043 8710 4046 8703 4049 8696
TIME...MOT...LOC 0515Z 285DEG 32KT 4037 8695
$$
JOHNSON000
WWUS53 KIND 050529
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
129 AM EDT TUE AUG 5 2008
INC157-050545-
/O.CON.KIND.SV.W.0212.000000T0000Z-080805T0545Z/
TIPPECANOE-
129 AM EDT TUE AUG 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR SOUTHERN TIPPECANOE COUNTY...
AT 124 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR DAYTON...OR NEAR LAFAYETTE...MOVING EAST
AT 37 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 4045 8670 4044 8670 4023 8679 4028 8701
4029 8703 4029 8705 4030 8706 4033 8699
4037 8695 4045 8683
TIME...MOT...LOC 0529Z 285DEG 32KT 4034 8679
$$
JOHNSON000
WWUS53 KIND 050536
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 AM EDT TUE AUG 5 2008
INC157-050547-
/O.EXP.KIND.SV.W.0212.000000T0000Z-080805T0545Z/
TIPPECANOE-
137 AM EDT TUE AUG 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TIPPECANOE COUNTY
WILL EXPIRE AT 145 AM EDT/1245 AM CDT/...
LAT...LON 4045 8670 4044 8670 4023 8679 4028 8701
4029 8703 4029 8705 4030 8706 4033 8699
4037 8695 4045 8683
TIME...MOT...LOC 0537Z 285DEG 32KT 4032 8670
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:00 PM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 4, 7:00 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 700 PM EDT MON AUG 4 2008 .AVIATION...DISCUSSION FOR 00Z TAFS. MOSTLY VFR THROUGH 00Z WED. TRW ACTIVITY ACRS ERN IA AND SAGGING SW INTO KS AHEAD OF AN APRCHG CD FNT AND AN UPR WV. MCS EXPECTED TO FORM ACRS NRN IL TNGT AND SPREAD ACRS NRN INDIANA WITH ADDITIONAL WITH STORMS ALSO EXPECTED TO SAG SW INTO CNTRL INDIANA OVERNGT. BETTER CHC AT LAF AND LAF. SO...WL THROUGH CBS AND VCTS IN AT IND AND LAF AFT 06Z AND LEAVE OUT FOR NOW AT HUF AND ESPECIALLY BMG. THE CD FNT IS EXPECTED TO MOVE TO JUST N OF BMG BY 00Z WED...AND WITH MU CAPES AOA 4000 J/KG...EXPECT MORE DEVELOPMENT BY EARLY AFTERNOON...SO WL ADD CBS AND VCTS THEN. ALTHOUGH...DEW PTS ARE IN THE LOWER TO MID 70S...EXPECT UPSTREAM DEBRIS CLOUDS AND SW WINDS TO STAY UP JUST ENOUGH TO KEEP FOG AWAY. && .IND WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY SOUTHWEST OF A LINE FROM TERRE HAUTE TO BEDFORD TUESDAY AFTERNOON. && .DISCUSSION... ...HEAT ADVISORY FOR SOUTHWEST COUNTIES TUESDAY... RADAR MOSAIC SHOWS AREAS OF THUNDERSTORMS STRETCHING FROM C WI INTO W OH. VIS SAT LOOP SHOWS A LOT OF BLOWOFF AND CONVECTIVE DEBRIS OVR CENTRAL INDIANA WITH SOME CU MANAGING TO FORM UNDERNEATH IT. TEMPS ARE IN THE UPR 70S TO UPR 80S WITH DEWPTS IN THE MID 60S TO LOW 70S AND LIGHT SLY WINDS. FCST FOCUS IS ON POPS/TEMPS/DEWPTS NEXT DAY OR TWO. MODELS IN GOOD AGREEMENT ON OVRALL PATRN SO WL USE A BLEND. TONIGHT...MODELS SUGGESTING POSSIBLE MCS OVRNIGHT MVING FROM IA/IL INTO INDIANA. WAA WILL BE SIGNIFICANT WITH STRONG LL JET. THIS SHUD PROVIDE SOME GOOD ISENTROPIC FORCING AS WELL OVR IL. PLENTY OF MOISTURE STARTING TO MV IN. GUIDANCE WAS UP IN THE LIKELY/CATEGORICAL AREA AND GIVEN MODELS HANDLING OF MCS AM NOT CONFIDENT ENUF OF PLACEMENT TO GO THAT HIGH. WL STICK WITH CHC NE TO DRY SW. FOR LOWS WL BUMP WARMEST GUIDANCE UP A DEGREE OR TWO. TUE...SHUD SEE HIGH TEMPS CLIMB INTO THE 90S FOR AT LEAST THE SW HALF OF THE AREA WITH WAA AND STARTING FROM LOWS IN THE MID 70S. TO THE NE COULD SEE DEBRIS CLOUDS KEEP THE TEMPS FROM CLIMBING AS MUCH. DEWPTS REACHING INTO THE LOW TO MID 70S SIMILAR TO THOSE IN IL TODAY WILL YIELD APPARENT TEMPS AROUND 100 IN SWRN COUNTIES SO WL ISSUE HEAT ADVISORY FOR THAT AREA FOR THE AFTERNOON. STILL IN A SLT RISK OF SVR WEATHER AS FNT MVS THRU TOMORROW WITH BIG INSTABILITY AND DECENT SHEAR AS WELL AS PERHAPS SOME LEFTOVER CONVECTIVE BOUNDARIES. WITH THIS IN MIND HAVE KEPT CHC THUNDER OVR THE ENTIRE AREA AS FNT MVS THRU. TUE NT...CONT WITH CHC POPS AS FNT SINKS TO THE S. WITH CLDS AROUND AND H8 TEMPS JUST STARTING TO DROP WL KEEP LOWS IN UPR 60S TO LOW 70S CONSISTENT WITH A GUIDANCE BLEND. WED...FNT SLOWS NR THE OH RVR AS A WAVE MVS ALONG IT SO HAVE KEPT A CHC IN THE SRN COUNTIES. A BIT OF CAA STARTS UP BEHIND THE FNT BUT HTS DON/T FALL MUCH SO WL STICK WITH HIGHS IN THE MIDDLE TO UPR 80S. WED NT...HTS FALL MORE AS UPR TROF STARTS TO DIG INTO THE AREA. NO FORCING LEFT SO HAVE KEPT POPS DRY. USED A GUIDANCE BLEND IN THE LOW TO MIDDLE 60S. EXTENDED...UPR TROF JUST TO THE E PUTS FA IN NW FLOW PATRN WITH LOWER HTS...THICKNESSES...AND H8 TEMPS THAN NORMAL FOR THIS TIME OF YR. EXTENDED MODELS AND ENSEMBLES ARE IN GOOD AGREEMENT ON THIS OVERALL MERIDIONAL UPR PATRN SO HAVE GOOD CONFIDENCE IN HPC FCST BLEND. HIGHS IN THE LOW TO MID 80S AND LOWS IN THE UPR 50S TO MID 60S. ONLY ISOLATED CHCS FOR PRECIP WITH IMPULSES TRAVELING THRU THE UPR TROF PERIODICALLY AND A BIT OF INSTABILITY FROM COOLER MID LVL TEMPS. GIVEN THE VERY ISOLATED NATURE OF THIS POSSIBILITY WL CONTINUE WITH DRY FCST FOR FA DURING THIS TIME. EXPECT SKIES TO BE PARTLY TO MOSTLY CLOUDY DURING THE DAY AND PARTLY CLOUDY AT NIGHT. && AVIATION...MK PUBLIC...CP
Hazardous weather outlook, Aug 4, 5:31 PM EDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 531 PM EDT MON AUG 4 2008 INZ054>057-063>065-071-072-052130- MORGAN-JOHNSON-SHELBY-RUSH-BROWN-BARTHOLOMEW-DECATUR-JACKSON- JENNINGS- 531 PM EDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TONIGHT...PRIMARILY AFTER MIDNIGHT. SEVERE WEATHER DOES NOT APPEAR LIKELY...BUT ALL STORMS WILL BE ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY...SOUTH OF A BLOOMINGTON TO GREENSBURG LINE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT WILL CONTAIN HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. HOT AND HUMID WEATHER WILL OCCUR ON TUESDAY. HEAT INDEX VALUES WILL REACH THE UPPER 90S ON TUESDAY AFTERNOON. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051>053-060>062-067>070-052130- VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN- LAWRENCE- 531 PM EDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE NORTH OF A LINE FROM FARMERSBURG TO BEDFORD. SEVERE WEATHER IS NOT EXPECTED...BUT THESE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A HEAT ADVISORY IN EFFECT FOR TUESDAY AFTERNOON AS HEAT INDEX VALUES WILL CLIMB INTO THE UPPER 90S AND LOW 100S. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY...SOUTH OF A TERRE HAUTE TO BLOOMINGTON LINE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT WILL CONTAIN HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>049-052130- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY- 531 PM EDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING AND TONIGHT...ALONG AND NORTH OF A LINE FROM ROCKVILLE TO INDIANAPOLIS AND NEW CASTLE. DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT ALL STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. STORMS WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY WINDS. HOT AND HUMID WEATHER WILL OCCUR ON TUESDAY. HEAT INDEX VALUES WILL REACH THE MIDDLE AND UPPER 90S ON TUESDAY AFTERNOON. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) LJ
In the hours before
Local storm report, Aug 5, 12:33 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 AM EDT TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST MUNCIE 40.20N 85.39W
08/05/2008 M63 MPH DELAWARE IN ASOS
&&
MKOCHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:20 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 40 min |
| Aug 5, 12:25 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 50 min |
| Aug 5, 8:44 AM EDT | Areal Flood Warning | IND | Boone, Clinton, Hamilton, Hendricks, Marion, Montgomery and 3 more | 3 hr |
| Aug 5, 9:26 AM EDT | Areal Flood Warning | IND | Delaware, Hancock, Henry, Madison, Rush, Shelby | 3 hr |
| Aug 5, 10:10 AM EDT | Severe Thunderstorm Warning | IND | Daviess | 20 min |
| Aug 5, 10:14 AM EDT | River Flood Watch | IND | Carroll, Tippecanoe, White | 24 hr |
| Aug 5, 10:50 AM EDT | River Flood Advisory | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 24 hr |
| Aug 5, 10:50 AM EDT | River Flood Advisory | IND | Fountain, Parke, Vermillion, Warren | 24 hr |
| Aug 5, 10:50 AM EDT | River Flood Advisory | IND | Parke, Vermillion, Vigo | 24 hr |
| Aug 5, 10:50 AM EDT | River Flood Advisory | IND | Sullivan, Vigo | 24 hr |
| Aug 5, 10:50 AM EDT | River Flood Advisory | IND | Knox, Sullivan | 24 hr |
| Aug 5, 10:50 AM EDT | River Flood Advisory | IND | Knox, Sullivan | 24 hr |
| Aug 5, 10:50 AM EDT | River Flood Advisory | IND | Knox | 24 hr |
| Aug 5, 10:50 AM EDT | River Flood Advisory | IND | Knox | 36 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.